Back to Ask the Diabetes Team Ask the Diabetes Team

From Minneapolis, Minnesota, USA:

I am 32 years old and was diagnosed with type 1 three weeks ago. At the time of diagnosis, I had ketones (3+) and a non-fasting blood glucose of 395 mg/dl [21.9 mmol/L]. My A1c was 12.6. My C-peptide was 0.9 ng/mL. According to my test report, the laboratory's reference range is 1.1-5.0 ng/mL, so this result is considered abnormally low.

Most of my symptoms, such as thirst, hunger, and frequency, dated back four to five months prior to diagnosis. Unintended weight loss during this time was five or six pounds. I have also had a much longer period of unintended weight loss, 25 pounds in three years overall.

I have suddenly begun to experience symptoms of neuropathy. The sensation is a stabbing feeling, like being pricked with a pin, mainly in the feet, but also hands, arms, and upper back. It seems to come and go at random. At first, it was a few times a day, but last night over and over for hours. How could I be experiencing neuropathy already with such a recent type 1 diagnosis? Is it possible that I actually have type 2, perhaps dating back several years? Or, is it possible that this complication could develop so rapidly with type 1? Or, maybe there is some other cause, not diabetes?


You have thought of all the possibilities. I would suggest your onset is not specific for type 1 diabetes. If the diagnosis is based on the C-peptide, it is known that insulin secretion is poor in the presence of high blood sugars. I would suggest that antibodies be obtained and that C-peptide levels be repeated in response to a meal challenge. Other issues, such as your family history and your weight would be helpful. This gets at the idea that type 2 diabetes may exist years before it is clinically diagnosed. It is not unusual to have patients diagnosed with neuropathy with relatively new-onset disease. Good blood sugar will help to improve symptoms. If this does not work, your physician can provide you with some suggestions for medications, other than narcotics, that will help with the painful symptoms.


Original posting 16 Nov 2004
Posted to Aches and Pains and Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.